Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 29, NWS Midland/Odessa, TX

April 20, 2016Brewster County, Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 20, 2016, 3:30 PM CDT for Brewster County, Pecos County, Terrell County, Texas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2016, 3:30 PM CDT (20:30 UTC)
Expired
Apr 20, 2016, 4:30 PM CDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brewster County, TX, Pecos County, TX, Terrell County, TX

The radar

The Laughlin AFB radar (KDFX), 216 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 3:38 PM CDTHAIL 1.252 Se Longfellow, TXSPOTTER MEASURED QUARTER TO HALF DOLLAR SIZE HAIL ALONG US 90.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 8.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2016-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2016-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
892 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

830 
WUUS54 KMAF 202030
SVRMAF
TXC043-371-443-202130-
/O.NEW.KMAF.SV.W.0029.160420T2030Z-160420T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT WED APR 20 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BREWSTER COUNTY IN SOUTHWESTERN TEXAS...
  SOUTH CENTRAL PECOS COUNTY IN SOUTHWESTERN TEXAS...
  SOUTHWESTERN TERRELL COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 430 PM CDT

* AT 330 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LONGFELLOW...
  OR 11 MILES WEST OF SANDERSON...MOVING SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SANDERSON AND LONGFELLOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2977 10257 2976 10258 3020 10281 3030 10256
      2984 10212 2982 10216 2985 10219 2984 10222
      2986 10225 2985 10226 2987 10227 2988 10232
      2985 10237 2976 10239 2979 10249 2978 10251
      2977 10251 2975 10255
TIME...MOT...LOC 2030Z 320DEG 24KT 3012 10260 

HAIL...1.00IN
WIND...60MPH
 
$$

82
1 follow-up statement
715 
WWUS54 KMAF 202100
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 PM CDT WED APR 20 2016

TXC043-371-443-202130-
/O.CON.KMAF.SV.W.0029.000000T0000Z-160420T2130Z/
BREWSTER TX-PECOS TX-TERRELL TX-
400 PM CDT WED APR 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EAST CENTRAL BREWSTER...SOUTHERN PECOS AND SOUTHWESTERN TERRELL
COUNTIES...

AT 357 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF
SANDERSON...MOVING SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. AT 3:38 PM CDT QUARTER TO HALF DOLLAR SIZE
         HAIL WAS REPORTED 2 MILES SE OF LONGFELLOW ALONG US 90. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SANDERSON AND LONGFELLOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2977 10257 2976 10258 3013 10272 3022 10249
      2984 10212 2982 10216 2985 10219 2984 10222
      2986 10225 2985 10226 2987 10227 2988 10232
      2985 10237 2976 10239 2979 10249 2978 10251
      2977 10251 2975 10255
TIME...MOT...LOC 2057Z 320DEG 24KT 2998 10247 

HAIL...1.00IN
WIND...60MPH
 
$$

82

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:28 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 20, 2:28 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
228 PM CDT WED APR 20 2016

.DISCUSSION...

Over the past 24 hours, the upper pattern has become more
progressive with the upper low finally making its way into the
northern plains. Broad cyclonic flow continues to affect the
region however, and given ample moisture, a few showers and
thunderstorms are possible this afternoon and this evening, mainly
across far eastern portions of the forecast area. The best chance
for convection through this evening will be across the Lower
Trans Pecos/Stockton Plateau, where a couple of storms have
already developed as of 2PM CDT along a lingering outflow boundary
from last night's convection. Storms this afternoon and evening
are not expected to be severe, though stronger storms could
produce gusty wind and hail.

The main focus is late tonight and early Thursday morning, as a
shortwave is progged to round the back of the departing low,
pushing a cold front through the Texas Panhandle overnight.
Thunderstorms are expected to initiate this afternoon across the
northern Panhandle, gradually growing upscale and developing into
an MCS along the advancing boundary. High-resolution guidance
indicates a prevailing south-southeast motion of the complex as
it becomes outflow dominated, with storms moving into the Western
Low Rolling Plains by around 09Z/4AM CDT. While the core of the
MCS is expected to move into the Big Country, additional
thunderstorms/thunderstorm clusters are possible across the
northern Permian Basin along the front/outflow boundary, with a
continued southward movement through the early morning hours. The
greatest chance for strong to severe storms late tonight and early
Thursday looks to be across the Western Low Rolling Plains, where
bulk shear will be around 35-40KT coincident with CAPE values
around 1500J/kg. The primary threats will likely evolve to be
damaging wind and locally heavy rainfall, though hail cannot be
ruled out. Given the amount of moisture tonight as well as
expected cloud cover, lows will be mild, generally in the 50s,
with some 60s possible south and east.

Through the day on Thursday, the threat of thunderstorms will
gradually move south with the front/outflow boundary, with
strongest storms expected to be east of the forecast area. As
cooler air filters in behind the front, temperatures Thursday are
expected to be in the 70s to lower 80s, with a few readings in
the lower 90s in the Rio Grande Valley. Ridging builds over the
region on Friday allowing temperatures to moderate, with just a
slight chance of showers and thunderstorms, mainly confined to the
higher terrain and the Big Bend Area.

On Saturday, an upper low is progged to move across northern
Mexico, which will yield an increased chance of thunderstorms,
mainly along and south of the Pecos River Saturday afternoon and
evening. On Sunday morning, precipitation will have moved east of
the area, with breezy westerly winds developing and temperatures
climbing above normal Sunday afternoon. Precipitation chances
remain slim through the remainder of the extended, with above
normal temperatures expected to continue well into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  75  54  77 /  30  30  10   0
Carlsbad                       54  80  53  82 /  10  10  10  10
Dryden                         63  85  63  83 /  20  20  20  20
Fort Stockton                  60  80  57  79 /  10  20  10  10
Guadalupe Pass                 51  74  52  76 /  10  10  10  20
Hobbs                          51  76  49  78 /  10  10  10   0
Marfa                          42  78  47  77 /  10  10  10  20
Midland Intl Airport           60  78  54  79 /  20  20  10   0
Odessa                         59  78  55  80 /  20  20  10   0
Wink                           56  82  57  84 /  10  10  10  10

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

67/84
Hazardous weather outlook, Apr 20, 2:12 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 PM CDT WED APR 20 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
212 PM CDT WED APR 20 2016 /112 PM MDT WED APR 20 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE LOWER TRANS PECOS
INTO THE BIG BEND REGION, AND PERHAPS THE EASTERN PERMIAN BASIN,
THIS AFTERNOON AND EVENING.  SOME OF THESE STORMS COULD BECOME
STRONG ENOUGH TO PRODUCE PENNY TO QUARTER SIZE HAIL AND WIND GUSTS
OVER 50 MPH.

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO TRACK SOUTHEASTWARD OVER
PORTIONS OF THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS LATE TONIGHT.  THESE STORMS COULD PRODUCE WINDS NEAR 60 MPH,
AND PERHAPS PENNY TO NICKEL SIZE HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING STORMS COULD BE ONGOING OVER THE EASTERN PERMIAN BASIN
THURSDAY MORNING.  GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE WITH
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 20, 2:47 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT WED APR 20 2016

TXZ075-081-082-202045-
TERRELL TX-BIG BEND AREA TX-PECOS TX-
247 PM CDT WED APR 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BREWSTER...SOUTH
CENTRAL PECOS AND NORTHWESTERN TERRELL COUNTIES UNTIL 345 PM CDT...

AT 246 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF LONGFELLOW...OR 22 MILES NORTHWEST OF SANDERSON...
MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SANDERSON AND LONGFELLOW.

LAT...LON 3017 10289 3043 10284 3050 10230 3002 10235
TIME...MOT...LOC 1946Z 274DEG 16KT 3029 10274

82

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:07 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell53 min
Apr 19, 7:54 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell66 min
Apr 19, 8:06 PM CDTSpecial Weather StatementMAFDawson24 min
Apr 19, 8:40 PM CDTSpecial Weather StatementMAFHoward35 min
Apr 19, 8:48 PM CDTSpecial Weather StatementMAFScurry27 min
Apr 19, 8:51 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry54 min
Apr 19, 9:04 PM CDTSpecial Weather StatementMAFTerrell56 min
Apr 19, 9:29 PM CDTSpecial Weather StatementMAFBorden31 min
Apr 19, 9:33 PM CDTSevere Thunderstorm WarningMAFScurry34 min
Apr 19, 9:55 PM CDTSpecial Weather StatementMAFBorden50 min
Apr 19, 10:23 PM CDTSpecial Weather StatementMAFAndrews37 min
Apr 19, 10:38 PM CDTSpecial Weather StatementMAFScurry52 min
Apr 19, 10:48 PM CDTSpecial Weather StatementMAFBorden42 min
Apr 19, 11:20 PM CDTSpecial Weather StatementMAFMartin40 min
Apr 19, 11:46 PM CDTSpecial Weather StatementMAFHoward, Mitchell44 min
Apr 19, 11:48 PM CDTSpecial Weather StatementMAFAndrews42 min
Apr 20, 12:04 AM CDTSpecial Weather StatementMAFMartin41 min
Apr 20, 12:23 AM CDTSpecial Weather StatementMAFEctor52 min
Apr 20, 12:35 AM CDTAreal Flood AdvisoryMAFHoward115 min
Apr 20, 12:36 AM CDTSpecial Weather StatementMAFHoward, Mitchell39 min
Apr 20, 12:51 AM CDTSpecial Weather StatementMAFMidland39 min
Apr 20, 1:06 AM CDTSpecial Weather StatementMAFMitchell24 min
Apr 20, 1:15 AM CDTAreal Flood AdvisoryMAFGlasscock, Midland60 min
Apr 20, 2:47 PM CDTSpecial Weather StatementMAFTerrell58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.